Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 398, NWS Norman, OK

July 9, 2012Garvin County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 9, 2012, 4:35 PM CDT for Garvin County, Stephens County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2012, 4:35 PM CDT (21:35 UTC)
Expired
Jul 9, 2012, 5:15 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Garvin County, OK, Stephens County, OK

The radar

The Norman radar (KTLX), 76 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

936 
WUUS54 KOUN 092135
SVROUN
OKC049-137-092215-
/O.NEW.KOUN.SV.W.0398.120709T2135Z-120709T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
435 PM CDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GARVIN COUNTY IN SOUTHERN OKLAHOMA...
  EXTREME NORTHEASTERN STEPHENS COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 515 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ANTIOCH...MOVING 
  SOUTHWEST AT 20 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  FOSTER AND ANTIOCH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3456 9752 3469 9767 3481 9747 3475 9738
TIME...MOT...LOC 2132Z 48DEG 16KT 3477 9745 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:56 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 9, 2:56 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT MON JUL 9 2012

.DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS/STORMS WILL CONTINUE TO AFFECT THE FA
THE REST OF THIS AFTERNOON AND THIS EVENING. STORM COVERAGE IS
EXPECTED TO DECREASE LATER THIS EVENING WITH THE LOSS OF HEATING.
HOWEVER... SHOWERS/STORMS WILL REMAIN POSSIBLE THROUGH THE
OVERNIGHT HOURS WITH THE BEST CHANCE ACROSS WESTERN PORTIONS OF
THE CWA. GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
CONCERNS WITH STORMS THROUGH THIS EVENING. SCATTERED
SHOWERS/STORMS WILL REMAIN POSSIBLE TUESDAY AND WEDNESDAY BUT RAIN
CHANCES WILL GRADUALLY SHIFT SOUTH THROUGHOUT THAT TIME. AFTER
WEDNESDAY... FORECAST WILL REMAIN DRY.

TEMPERATURES WILL REMAIN GENERALLY BELOW NORMAL FOR THE NEXT FEW
DAYS AS COOLER AIR BEHIND THE FRONT AND CLOUD COVER CONTINUE TO
AFFECT THE FA. TEMPERATURES WILL WARM SOME OVER THE WEEKEND INTO
NEXT WEEK BUT STILL REMAIN AROUND NORMAL FOR THIS TIME OF YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  88  70  91 /  30  20  10   0
HOBART OK         69  88  69  92 /  50  40  10  10
WICHITA FALLS TX  74  88  72  91 /  50  40  20  20
GAGE OK           66  87  63  90 /  50  20  10   0
PONCA CITY OK     70  91  67  93 /  30  10  10   0
DURANT OK         74  88  72  89 /  50  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/25
Hazardous weather outlook, Jul 9, 11:50 AM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT MON JUL 9 2012

OKZ004>048-050>052-TXZ083>090-101000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED OVER OKLAHOMA AND WESTERN NORTH
TEXAS.

DISCUSSION...
ALTHOUGH ISOLATED STORMS WILL BE POSSIBLE JUST ABOUT ANYWHERE THIS
AFTERNOON AND EVENING...MORE ORGANIZED AREAS OF THUNDERSTORMS ARE
EXPECTED ACROSS WESTERN AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS. DUE TO THE DEVELOPMENT OF MOIST NORTHEAST WINDS...STORMS
ARE MORE LIKELY WEST OF ALVA...WEATHERFORD AND LAWTON.
ALSO...WITH A WEAK FRONTAL BOUNDARY EXTENDED ACROSS WESTERN NORTH
TEXAS AND FAR SOUTHERN OKLAHOMA...STORMS MAY BE MORE NUMEROUS NEAR
THE FRONT IN THESE AREAS. THE STRONGER STORMS WILL PRODUCE WIND
GUSTS OF 30 TO 50 MPH...TORRENTIAL RAINFALL...AND FREQUENT
LIGHTNING. SEVERE WIND GUSTS CANNOT BE RULED OUT...BUT IF THEY DO
OCCUR...THEY WILL BE ISOLATED AND SHORT-LIVED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE TUESDAY AND
WEDNESDAY...MAINLY OVER SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS...
AS THE MENTIONED FRONT CONTINUES TO MOVE SOUTH OF THE NWS NORMAN
FORECAST AREA. SEVERE WEATHER IS NOT EXPECTED BUT LOCALLY HEAVY
RAINFALL DUE TO SLOW STORM MOTIONS WILL CONTINUE TO POSE A THREAT OF
LOCALIZED FLOODING.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE AROUND 5 AM
TUESDAY MORNING.

In the hours before

Special weather statement, Jul 9, 2:33 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT MON JUL 9 2012

OKZ044-092015-
COTTON OK-
233 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COTTON COUNTY
UNTIL 315 PM CDT...

AT 228 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TEMPLE...
MOVING SOUTHWEST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
TEMPLE AND TAYLOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3415 9831 3420 9842 3438 9822 3430 9814
      3413 9816
TIME...MOT...LOC 1928Z 32DEG 9KT 3430 9820

11
Special weather statement, Jul 9, 2:47 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
247 PM CDT MON JUL 9 2012

OKZ032-043-092030-
COAL OK-HUGHES OK-
247 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COAL AND SOUTHERN
HUGHES COUNTIES UNTIL 330 PM CDT...

AT 243 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CALVIN...
MOVING SOUTH AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
CALVIN...STUART...ATWOOD AND GERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3462 9611 3467 9642 3467 9642 3468 9640
      3474 9641 3504 9638 3501 9608 3473 9609
TIME...MOT...LOC 1943Z 9DEG 15KT 3494 9622

11
Special weather statement, Jul 9, 3:16 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
316 PM CDT MON JUL 9 2012

OKZ045-TXZ090-092100-
JEFFERSON OK-CLAY TX-
316 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND NORTHEASTERN
CLAY COUNTIES UNTIL 400 PM CDT...

AT 313 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TERRAL...
MOVING SOUTH AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
HENRIETTA...WAURIKA...RINGLING...RYAN...TERRAL...CORNISH...SUGDEN...
GRADY AND OSCAR.

LAT...LON 3373 9827 3425 9805 3421 9758 3390 9758
      3395 9759 3399 9767 3395 9772 3393 9776
      3392 9776 3392 9779 3389 9778 3386 9784
      3385 9788 3389 9797 3370 9798
TIME...MOT...LOC 2013Z 15DEG 12KT 3393 9787
Special weather statement, Jul 9, 3:37 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CDT MON JUL 9 2012

OKZ042-043-047-048-092130-
JOHNSTON OK-ATOKA OK-PONTOTOC OK-COAL OK-
337 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSTON...WEST CENTRAL ATOKA...
SOUTHEASTERN PONTOTOC AND SOUTHWESTERN COAL COUNTIES UNTIL 430 PM
CDT...

AT 336 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLARITA...
MOVING SOUTHWEST AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
TISHOMINGO...COALGATE...RAVIA...WAPANUCKA...MILBURN...BROMIDE...
CLARITA...OLNEY...COLEMAN...CONNERVILLE...FILLMORE...PONTOTOC...
REAGAN AND JESSE.

LAT...LON 3420 9640 3423 9689 3460 9664 3457 9620
TIME...MOT...LOC 2036Z 31DEG 21KT 3448 9649
Local storm report, Jul 9, 4:16 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
416 PM CDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     6 SSW WASHINGTON        34.98N 97.52W
07/09/2012  M69 MPH          MCCLAIN            OK   MESONET

&&

DW
Special weather statement, Jul 9, 4:19 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
419 PM CDT MON JUL 9 2012

OKZ027-028-039>041-092200-
GRADY OK-MCCLAIN OK-GARVIN OK-MURRAY OK-STEPHENS OK-
419 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRADY...
SOUTHEASTERN MCCLAIN...GARVIN...NORTH CENTRAL MURRAY AND
NORTHEASTERN STEPHENS COUNTIES UNTIL 500 PM CDT...

AT 414 PM CDT...STRONG THUNDERSTORMS FROM 6 MILES SOUTH OF LINDSAY
TO ANTIOCH TO BYARS WERE MOVING SOUTHWEST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
PAULS VALLEY...WYNNEWOOD...ELMORE CITY...BYARS...FOSTER...ANTIOCH...
PERNELL AND WHITEBEAD.

LAT...LON 3452 9702 3453 9733 3458 9788 3480 9761
      3476 9729 3491 9700
TIME...MOT...LOC 2114Z 39DEG 11KT 3475 9757 3472 9734 3484 9712

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:33 AM CDTSpecial Weather StatementOUNAlfalfa27 min
Jul 9, 12:41 PM CDTSpecial Weather StatementOUNCarter49 min
Jul 9, 1:56 PM CDTSpecial Weather StatementOUNJefferson49 min
Jul 9, 2:15 PM CDTSpecial Weather StatementOUNJefferson45 min
Jul 9, 2:33 PM CDTSpecial Weather StatementOUNCotton42 min
Jul 9, 2:47 PM CDTSpecial Weather StatementOUNHughes43 min
Jul 9, 3:16 PM CDTSpecial Weather StatementOUNJefferson44 min
Jul 9, 3:37 PM CDTSpecial Weather StatementOUNJohnston53 min
Jul 9, 4:19 PM CDTSpecial Weather StatementOUNGarvin41 min
Jul 9, 4:36 PM CDTSpecial Weather StatementOUNMurray39 min
Jul 9, 4:37 PM CDTSpecial Weather StatementOUNBryan38 min
Jul 9, 5:05 PM CDTSpecial Weather StatementOUNKingfisher40 min
Jul 9, 5:07 PM CDTSpecial Weather StatementOUNJackson23 min
Jul 9, 5:29 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady46 min
Jul 9, 5:46 PM CDTSpecial Weather StatementOUNOklahoma44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.